Oct 8, 2006
Is it true that some one who has had Stephen Johnson's Syndrome should not or cannot take HIV meds?
Response from Dr. Luzuriaga
Stevens-Johnson syndrome (SJS) is a severe hypersensitivity (allergic) reaction that involves a skin rash and ulcerations of the mucous membranes of the eyes, mouth, etc. SJS can occur as a response to a medication and can be fatal if the associated medication is not stopped. SJS has been associated with nevirapine (Viramune) therapy, but fewer than 1% of individuals who are treated with nevirapine develop SJS.
If you have had SJS in the past, you would certainly not want to take the medication that caused the reaction, nor would you want to take any medication that was chemically similar. However, there are quite a few available antiretrovirals, many of which would probably have little risk of cross-reaction. I would advise you to discuss this with your care provider to determine what your options are.
More than one strain of HIV?
- How Many Times Can You Use The Needle For Finger Prick Test With Hiv?
- Does A Mother Get Tested For Hiv Before She Gives Birth?
- Hiv Symptoms And Gingivitis
- How Long Do Symptoms Appear After Exposure To Hiv?
- What Age Group Is Growing Fastest In Hiv?
- If Tested For Hiv Will It Show Up Postive For Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.